Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at May 4, 2021, 7:40 PM EDT for Berkeley County, Dorchester County, South Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2021, 7:40 PM EDT (23:40 UTC)
- Expired
- May 4, 2021, 8:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Charleston, SC
- Hail
- 0.00 in
- Wind
- 55
Counties Berkeley County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 105 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.7 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 573 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted.
062
WWUS82 KCHS 042340
SPSCHS
Special Weather Statement
National Weather Service Charleston SC
740 PM EDT Tue May 4 2021
SCZ043>045-050-050015-
Inland Berkeley-Charleston-Inland Colleton-Dorchester-
740 PM EDT Tue May 4 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON, COLLETON,
BERKELEY AND DORCHESTER COUNTIES...
...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...
At 740 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Cross to
Cottageville, and moving east at 30 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
North Charleston, Summerville, Goose Creek, Hanahan, Moncks Corner,
Givhans Ferry State Park, Ladson and Dorchester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Moultrie should seek safe harbor immediately. If
caught on the open water, stay as low as possible and wear a personal
flotation device. Remember, if you can hear thunder you are at risk
for being struck by lightning.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3349 7995 3339 7983 3297 8002 3296 8004
3297 8011 3292 8049 3317 8055 3326 8040
3326 8036 3328 8035 3327 8030 3330 8025
3345 8022 3345 8014 3348 8015 3351 8007
TIME...MOT...LOC 2340Z 263DEG 26KT 3335 8021 3292 8050
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at May 4, 6:37 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 4, 6:37 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Charleston SC 637 PM EDT Tue May 4 2021 .SYNOPSIS... High pressure will extend across the region through tonight. A series of upper level disturbances could bring unsettled weather through Wednesday, followed by a cold front Wednesday night into Thursday. Dry high pressure is then expected to prevail for the weekend. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Two areas of concerning this evening. The first is a cluster of tstms that is working northeast along the lower South Carolina coast within a region of enhanced dewpoints behind the sea breeze. Dewpoints in this area are in the lower-mid 70s resulting in MLCAPE values in excess of 2500 J/kg. This activity will move across the Charleston Metro Area soon and bring a risk for damaging winds and large hail. Farther west, a loosely organized convective line is approaching the far western zones. While instability is relatively high in this area, convective outflows are starting to undercut the inflow to these storms as they move across the CSRA and Southern Midlands. Will have to watch for convective outflows to intersect the sea breeze as well as other convective outflows from earlier/ongoing convection to spark additional convection. Given DCAPE in excess of 1000 J/kg, a damaging wind risk persists along with a risk for large hail. Adjusted pops slightly per local trends; increasing them to 60-70% across the west with the anticipation that some redevelopment will occur along boundary intersections. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... Wednesday: The mid-levels will consist of troughing to our north, with nearly zonal flow over our area. Weak disturbances embedded in the flow should pass mostly to our north, especially from late afternoon into the overnight hours. At the surface, a cold front will approach from the west during the day. The front is expected to cross through our region around midnight, then move offshore. A deep plume of moisture is ahead of the front, with PWATs possibly getting as high as 1.75-2.0". The main concern continues to be the severe potential in the afternoon and evening. Temperatures ahead of the front are forecasted to get into the 80s. Instability is lacking. MLCAPEs may struggle to get into the 500-1,000 J/kg range. There isn't a lot of shear either, with 0-6 km bulk shear values peaking around 35-40 kt. But the overall potential for severe thunderstorms remains. For that reason, SPC continues to have our area under a Marginal Risk, with the main threats being damaging winds and hail. This remains reasonable and will be adjusted with the upcoming forecasts to better refine things during the afternoon and evening hours. There's also a small risk that storm training could cause localized flooding, especially in areas that have received abundant rain the past few days. Finally, there could be gusty winds ahead of the front, especially across Lake Moultrie. The convection should wind down from west to east as the front moves through. Lows should be a few degrees above normal. Thursday: The mid-level trough over the East Coast will become more amplified, causing heights to drop over our area. The surface cold front will be offshore in the morning, slowly moving away with time. Meanwhile, high pressure will build into our area from the west with time. The highest PWATs will remain confined to our far southern counties in the morning. This is where models have remnant showers and maybe some thunderstorms. However, they will get pushed offshore into the afternoon as the dry high pressure builds in. Most locations far inland and across our SC counties may stay dry all day. Though, all locations will be dry at night as the high takes hold. Despite us being on the cooler side of the front, models still point to highs near normal. The same can be said about the lows. && .LONG TERM /FRIDAY THROUGH TUESDAY/... Both the WPC and NBM keep our area dry as high pressure moves across the Southeast through the weekend. Temperatures will rise above normal during this time period. The NBM has increasing POPs Monday and Tuesday, as WPC forecasts a front approaching from the west. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... Tstms will impact KCHS a the start of the 00z TAF period. Otherwise, anticipate activity approaching from the west to remain west of both KCHS and KSAV. Otherwise, VFR. There is a risk for showers/tstms impacting the terminals again Wednesday afternoon, but confidence in timing/coverage is not high enough to include a mention at this time. Extended Aviation Outlook: There is a low probability for flight restrictions in showers/thunderstorms through Wednesday night. Additionally, winds could be gusty Wednesday. Otherwise, VFR. && .MARINE... This Evening and Tonight: South-southwest flow will prevail across local waters through tonight between high pressure extending across the western Atlantic and a cold front approaching the region, but remaining well inland. Winds are expected to gust upwards to 15-20 kt across most waters, although the pattern could be disrupted by inland thunderstorms reaching the coast and shifting offshore. A few stronger and/or severe thunderstorms can not be ruled out late evening into early overnight hours. Seas should build to 2-4 ft with some 5 ft seas possible around 20 nm off the Charleston County coast and across offshore Georgia waters. Wednesday: A cold front will approach the region from the west, bringing elevated winds and seas. The front is expected to move through Wednesday night, causing winds to veer and then ease. Conditions are expected below Small Craft Advisory criteria. Thursday: The front will initially be offshore in the morning, gradually moving away as high pressure builds in from the west. Winds will clock around with time, increasing during the overnight hours as the pressure grading becomes enhanced. Gusts could approach 25 kt for the outer GA waters late, but at this time no Small Craft Advisories are expected. Friday into the Weekend: High pressure will prevail across the region. Winds and seas are expected to remain low enough that no marine headlines are expected. && .FIRE WEATHER... Friday, west-northwest winds could gust into the 20-25 mph range, and afternoon relative humidity values could drop to 25-30%. Showers/thunderstorms over some areas the next few days should raise fuel moistures, which could limit the overall fire danger. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. &&
Hazardous weather outlook, May 4, 4:57 PM EDT, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 457 PM EDT Tue May 4 2021 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-052100- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 457 PM EDT Tue May 4 2021 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Tonight. Severe Thunderstorms: Isolated thunderstorms will continue to develop across the area early this evening with the threat of damaging winds and small hail. Later this evening, scattered to numerous thunderstorms well inland could eventually reach southeast South Carolina and southeast Georgia. The primary severe weather threat with these thunderstorms will be damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe Thunderstorms: Isolated thunderstorms could develop on Wednesday, possibly producing damaging wind gusts and large hail during the afternoon and early evening hours. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-052100- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 457 PM EDT Tue May 4 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Severe Thunderstorms: Thunderstorms are expected to impact inland locations this evening and could move into the Atlantic coastal waters early tonight. The primary severe weather threat will be strong wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, May 4, 7:19 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
719 PM EDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TSTM WND DMG 4 SSW RUFFIN 32.96N 80.85W
05/04/2021 COLLETON SC LAW ENFORCEMENT
ROAD BLOCKED DUE TO A TREE DOWN AT BAD HAM LANE AND LOW
COUNTRY HIGHWAY. TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER CHS2100166
CPMLocal storm report, May 4, 7:25 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
725 PM EDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM TSTM WND DMG 3 NNE WALTERBORO 32.95N 80.64W
05/04/2021 COLLETON SC LAW ENFORCEMENT
TREE IN ROADWAY AT INDUSTRIAL ROAD AND US15. TIME
ESTIMATED BY RADAR.
&&
EVENT NUMBER CHS2100167
CPMLocal storm report, May 4, 7:29 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
729 PM EDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM TSTM WND DMG 3 NNE WALTERBORO 32.95N 80.64W
05/04/2021 COLLETON SC LAW ENFORCEMENT
TREE IN ROADWAY AT COUGAR NATION DR AND JEFFERIES
HIGHWAY.
&&
EVENT NUMBER CHS2100168
CPMLocal storm report, May 4, 7:34 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
734 PM EDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 5 SSE RUFFIN 32.94N 80.77W
05/04/2021 COLLETON SC LAW ENFORCEMENT
TREE IN ROADWAY AT TABOR ROAD AND BELLS HIGHWAY. TIME
ESTIMATED FROM RADAR.
&&
EVENT NUMBER CHS2100169
CPMLocal storm report, May 4, 7:38 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
738 PM EDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND DMG 2 ENE COTTAGEVILLE 32.95N 80.45W
05/04/2021 COLLETON SC LAW ENFORCEMENT
TREE IN ROADWAY AT PEIRCE ROAD AND RHODE DRIVE. TIME
ESTIMATED FROM RADAR.
&&
EVENT NUMBER CHS2100170
CPMSpecial weather statement, May 4, 7:40 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
740 PM EDT Tue May 4 2021
SCZ043>045-050-050015-
Inland Berkeley-Charleston-Inland Colleton-Dorchester-
740 PM EDT Tue May 4 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON, COLLETON,
BERKELEY AND DORCHESTER COUNTIES...
...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...
At 740 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Cross to
Cottageville, and moving east at 30 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
North Charleston, Summerville, Goose Creek, Hanahan, Moncks Corner,
Givhans Ferry State Park, Ladson and Dorchester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Moultrie should seek safe harbor immediately. If
caught on the open water, stay as low as possible and wear a personal
flotation device. Remember, if you can hear thunder you are at risk
for being struck by lightning.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3349 7995 3339 7983 3297 8002 3296 8004
3297 8011 3292 8049 3317 8055 3326 8040
3326 8036 3328 8035 3327 8030 3330 8025
3345 8022 3345 8014 3348 8015 3351 8007
TIME...MOT...LOC 2340Z 263DEG 26KT 3335 8021 3292 8050
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 8:15 PM EDT | Areal Flood Advisory | CHS | Allendale, Berkeley, Colleton, Dorchester, Hampton | 2 hr |
| May 3, 8:26 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston | 38 min |
| May 3, 9:15 PM EDT | Special Marine Warning | CHS | 60 min | |
| May 3, 10:00 PM EDT | Special Marine Warning | CHS | 2 hr | |
| May 4, 3:38 PM EDT | Special Weather Statement | CHS | Charleston | 37 min |
| May 4, 4:08 PM EDT | Special Weather Statement | CHS | Berkeley | 37 min |
| May 4, 4:15 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 25 min |
| May 4, 4:30 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 20 min |
| May 4, 4:32 PM EDT | Special Weather Statement | CHS | Dorchester | 28 min |
| May 4, 6:11 PM EDT | Special Weather Statement | CHS | Colleton | 49 min |
| May 4, 6:17 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston, Colleton, Dorchester | 58 min |
| May 4, 6:59 PM EDT | Severe Thunderstorm Warning | CHS | Colleton, Dorchester | 46 min |
| May 4, 7:07 PM EDT | Special Weather Statement | CHS | Berkeley | 38 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.